Potentially Dangerous Drug Interactions With Terfenadine and Astemizole: An Update. Otolaryngologists should be continually mindful of the potentially devastating interactions of terfenadine and astemizole with other medications. A synopsis of the recent literature on this important issue should aid in recognizing and avoiding potentially dangerous therapeutic combinations.
Terfenadine (Seldane) has been associated with prolonging the cardiac QTc interval when used alone, especially in high doses. Torsades de pointes, a potentially fatal cardiac tachyarrhythmia has also been associated with terfenadine when taken alone. Terfenadine is metabolized by the liver; it undergoes rapid first-pass metabolism and conversion to an active metabolite by way of the cytochrome P-450 enzyme system. Drugs that inhibit this enzymatic pathway, therefore, have been implicated in increasing terfenadine's serum level and thus its potential for toxic effects. The macrolide antibiotics erythromycin and trobandomycin have this action, and, in combination with terfenadine, have been implicated in cases of
Huchton DM, Niparko JK. NEWS AND NOTES. Arch Otolaryngol Head Neck Surg. 1996;122(8):901. doi:10.1001/archotol.1996.01890200089025
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.